Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 82, NWS JSJ

August 14, 2024

NWS JSJ issued this flash flood warning at Aug 14, 2024, 5:31 AM CDT. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2024, 5:31 AM CDT (10:31 UTC)
Expired
Aug 14, 2024, 11:00 AM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 67 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:15 AM CDTFLASH FLOOD3 N Ponce, PRFlooded house at San Andres street in Ponce.
Aug 14, 9:03 AM CDTFLASH FLOOD1 Nw Ponce, PR911 CALL CENTER REPORTED A FLOODED APARTMENT IN CALLE JOBO, PONCE WITH A TRAP PERSON. ACCORDING TO THE REPORT, THE PERSON IS AN OLD DISABLED PERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

859 
WGCA52 TJSJ 141031
FFWSJU
PRC059-111-113-141600-
/O.NEW.TJSJ.FF.W.0082.240814T1031Z-240814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
631 AM AST Wed Aug 14 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Guayanilla, Penuelas, and Ponce in Puerto Rico...


* Until noon AST.

* At 631 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1811 6673 1816 6665 1817 6659 1815 6655
      1813 6657 1797 6654 1798 6664 1797 6667
      1800 6674 1798 6676 1801 6677 1799 6678
      1798 6681 1798 6678 1797 6679 1795 6685
      1813 6680

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
913 
WGCA72 TJSJ 141553
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1153 AM AST Wed Aug 14 2024

PRC059-111-113-141603-
/O.EXP.TJSJ.FF.W.0082.000000T0000Z-240814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guayanilla PR-Penuelas PR-Ponce PR-
1153 AM AST Wed Aug 14 2024

...FLASH FLOOD WARNING WILL EXPIRE AT NOON AST TODAY FOR GUAYANILLA, 
PENUELAS AND PONCE COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 800 AM AST Thursday for 
portions of Puerto Rico and Virgin Islands.

&&

LAT...LON 1811 6673 1816 6665 1817 6659 1815 6655
      1813 6657 1797 6654 1798 6664 1797 6667
      1800 6674 1798 6676 1801 6677 1799 6678
      1798 6681 1798 6678 1797 6679 1795 6685
      1813 6680

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:15 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 14, 4:15 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Wed Aug 14 2024

.SYNOPSIS...

A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands through this evening. Tropical Storm
Ernesto is bringing strong gusty winds and heavy rainfall to the
region. A significant risk of flooding remains expected, with
mudslides likely in areas of steep terrain. Marine and coastal
conditions will remain deteriorated today. A gradual improvement
in weather conditions is expected by tonight as Ernesto moves
further north of the region and over the open Atlantic waters.

&&

.SHORT TERM...Today through Friday...

A Tropical Storm Warning remains in effect for Puerto Rico and
the U.S. Virgin Islands. At 500 AM AST (0900 UTC), the center of
Tropical Storm Ernesto was located near latitude 19.5 North,
longitude 66.6 West, moving toward the northwest at 16 mph (26
km/h). The center is currently about 85 miles north- northwest of
San Juan with strong and frequent rainbands affecting most of the
area. Tropical storm sustained winds are expected across most of
the eastern side of Puerto Rico, Culebra, Vieques and the U.S.
Virgin Islands this morning. Lingering moisture will persist this
afternoon providing conditions for ongoing rainfall. Marine and
coastal conditions will remain deteriorated with seas greater than
10 feet and life- threatening rip currents, and rough surf
conditions lasting through at least late this afternoon.

Ernesto is expected to produce total rain accumulations of 4 to 6
inches over the U.S and British Virgin Islands. Rainfall totals
of 6 to 8 inches, with maximum amounts of 10 inches, are expected
across southeastern Puerto Rico, with totals of 2 to 4 inches
across northwestern Puerto Rico. Flooding remains a threat were
flash flooding and mud/landslides are possible. A gradual
improvement in weather conditions is expected by tonight. By
Thursday, warm and hot conditions will return along with fair
weather across the region.

Residents and visitors should continue to monitor the progress of
this system and have their tropical emergency plans ready now.
Please refer to the latest Tropical Cyclone Bulletin (TCPAT5) issued
by National Hurricane Center and Hurricane Local Statements (HLSSJU)
issued by WFO San Juan PR for updated information.

&&

.LONG TERM...Saturday through Tuesday...

The current forecast track has Tropical Storm Ernesto far away
from our region by Friday, about 650 miles, and it is forecast to
be a Hurricane at that time. Weather conditions should improve in
our local area and return to a more typical pattern. The latest
Precipitable Water (PWAT) models suggest values returning to
average values. The interaction of surface winds across the
Atlantic due to Ernesto's positions and a surface high pressure
across the eastern Atlantic should promote southeasterly winds
through Sunday, then shift from the east on Monday lasting through
Tuesday. At the upper levels, a TUTT will approach from the
northeast, promoting favorable conditions aloft for daily showers.

In general, local weather during the long term will be dominated
by east-to- southeast winds, daytime heating, and local effects.
Therefore, afternoon convective activity with showers and
thunderstorms is expected across the interior and northwestern
Puerto Rico. For the U.S. Virgin Islands, passing showers dragged
by the winds will reach the islands mainly during the morning
hours. Limited excessive rainfall risk will probably be present as
ponding of water in roads and poorly drained areas is possible
with shower activity, mainly on Friday. Warm conditions will
return by Friday and last through the weekend, mainly across
coastal and lower elevations.

&&

.AVIATION...
(06Z TAFS)

SHRA/TSRA associated to the rainbands from TS Ernesto will continue
to affect the region, generating MVFR to brief LIFT conditions
throughout the period. W winds in TJSJ and TJPS and  N winds in TJBQ
at 15-30 knots will gradually turn from the WSW-ESE at 15-20 knots
after 14/14Z. Winds at US terminals will remain from the S at 30-40
knots, decreasing to 20-30 knots after 14/14Z. SHRA/TSRA will
decrease once Ernesto moves away.

&&

.MARINE...

Tropical Storm Ernesto, located 85 miles north- northwest of
San Juan, will continue to move northwestward across the Atlantic
waters, exiting the area later today. Rough, hazardous seas will
continue at through at least tonight. Conditions are expected to
improve on Thursday.

&&

.BEACH FORECAST...

Beach conditions will continue deteriorate as Tropical Storm
Ernesto moves through the region. Large breaking waves are
expected to impact the Virgin Islands and Puerto Rico today
through tonight. High Surf Advisory and High Rip Current
Statements are in effect through at least tonight.

&&

HYDROLOGY...

Tropical Storm Ernesto will bring rainfall accumulation of 4 to 8
inches with maximum amounts of 10 inches for portions of the
Virgin Islands, eastern and southern Puerto Rico, as well as the
interior. The risk of flooding will be significant, with rapid
river rises, and mudslides likely. Please refer to the latest
Flash Flood Watch (FFWSJU) for additional information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Watch for PRZ012-013.

     Tropical Storm Warning for PRZ001>013.

     Coastal Flood Advisory until 6 PM AST this evening for
     PRZ001>003-012-013.

     Flood Watch through Thursday morning for PRZ001>013.

     High Rip Current Risk through late tonight for PRZ001>003-005-
     008-012-013.

     High Surf Advisory until 6 PM AST this evening for PRZ001>003-
     005-008-012-013.

     High Rip Current Risk through late tonight for PRZ010.

VI...Hurricane Watch for VIZ001-002.

     Tropical Storm Warning for VIZ001-002.

     Coastal Flood Advisory until 6 PM AST this evening for VIZ001-
     002.

     Flood Watch through Thursday morning for VIZ001-002.

     High Rip Current Risk through late tonight for VIZ001-002.

     High Surf Advisory until 6 PM AST this evening for VIZ001-002.

AM...Hurricane Watch for AMZ711-716-723-726-733.

     Tropical Storm Warning for AMZ711-712-716-723-726-733-735-741-
     742-745.

&&

RC-RAM-YZR-OMS-ERG-LIS-RVT

In the hours before

Local storm report, Aug 14, 4:33 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
533 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     Flood            1 NE Campo Rico         18.35N 65.89W
08/14/2024                   Canovanas          PR   Emergency Mngr

            Impassable road PR-185 in front of Ecomaxx
            gas station.

&&

RVT
Local storm report, Aug 14, 4:55 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
555 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     Non-Tstm Wnd Gst 5 E Culebra             18.31N 65.23W
08/14/2024  M69 MPH          Culebra            PR   Mesonet

            Mesonet station XCUL Isla Culebrita Light.

&&

YZR
Local storm report, Aug 14, 4:59 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
559 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     Flash Flood      Campo Rico              18.35N 65.90W
08/14/2024                   Canovanas          PR   County Official

            SOCIAL MEDIA OFFICIAL REPORT FROM MUNICIPIO
            DE CANOVANAS REPORTED PR-185 CLOSED
            [COMPLETELY] JUST IN FRONT OF POCHYS PLACE,
            LA VOLANTA, AND LOMA DEL VIENTO.

&&

LIS
Local storm report, Aug 14, 5:10 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
610 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     Flash Flood      1 SW Parcelas Nuevas    18.13N 66.19W
08/14/2024                   Cayey              PR   Emergency Mngr

            A house was reported flooded with a person
            trapped inside on PR-14.

&&

RVT
Local storm report, Aug 14, 5:18 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
618 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tropical Cyclone 1 SSW La Fermina        18.16N 65.86W
08/14/2024                   Las Piedras        PR   Broadcast Media

            Broadcast media reported a fallen tree
            affecting PR-30 close between Las Piedras
            and Humacao. Estimated wind gust from nearby
            station at the time of event was 35 mph.

&&

CVB
Local storm report, Aug 14, 5:22 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
622 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tropical Cyclone 2 NNW Hato Candal       18.40N 65.80W
08/14/2024                   Rio Grande         PR   Public

            PUBLIC REPORTED A FALLEN TREE AFFECTING HWY
            PR-968 NEAR COCO BEACH URBANIZATION.
            ESTIMATED WIND GUST FROM CAYEY NEXRAD RADAR
            OF 50 KTS.

&&

LIS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:20 PM CDTFlash Flood WarningJSJ11 hr
Aug 14, 12:48 AM CDTFlash Flood WarningJSJ12 hr
Aug 14, 1:06 AM CDTAreal Flood WarningJSJ8 hr
Aug 14, 2:21 AM CDTFlash Flood WarningJSJ11 hr
Aug 14, 3:41 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 4:07 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 4:28 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 5:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 6:39 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 7:23 AM CDTFlash Flood WarningJSJ8 hr
Aug 14, 9:00 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 9:49 AM CDTFlash Flood Warning Considerable damage threatJSJ9 hr
Aug 14, 10:03 AM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Aug 14, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Aug 14, 1:24 PM CDTSmall Craft AdvisoryJSJ20 hr
Aug 14, 2:31 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:01 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:12 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Aug 14, 3:27 PM CDTSpecial Weather StatementJSJ33 min
Aug 14, 3:35 PM CDTFlash Flood Warning Considerable damage threatJSJ104 min
Aug 14, 3:40 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 3:52 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 4:29 PM CDTAreal Flood WarningJSJ9 hr
Aug 14, 6:32 PM CDTAreal Flood WarningJSJ15 hr
Aug 14, 6:41 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.